Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 27, NWS Pocatello, ID

October 9, 202010 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 9, 2020, 1:58 PM MDT for 10 counties in Idaho. It took effect at Oct 10, 2020, 1:00 PM MDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2020, 1:58 PM MDT (19:58 UTC)
In effect from
Oct 10, 2020, 1:00 PM MDT
Expired
Oct 11, 2020, 6:00 PM MDT
In force
29 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 59 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS75 KPIH 091958
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
158 PM MDT Fri Oct 9 2020

IDZ067>069-101200-
/O.NEW.KPIH.WI.Y.0027.201010T1900Z-201011T0500Z/
Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range-
Including the cities of Dubois, Spencer, Edie School, Small, 
Howe, Arco, Mackay, Chilly, and Borah Peak
158 PM MDT Fri Oct 9 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The cities of Dubois, Spencer, Edie School, Small, 
          Howe, Arco, Mackay, Chilly, and Borah Peak.

* WHEN...From 1 PM to 11 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-101200-
/O.NEW.KPIH.WI.Y.0027.201010T1900Z-201012T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
158 PM MDT Fri Oct 9 2020

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 6 PM MDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall.

* WHEN...From 1 PM Saturday to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
319 
WWUS75 KPIH 100920
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
320 AM MDT Sat Oct 10 2020

IDZ067>069-102100-
/O.CON.KPIH.WI.Y.0027.201010T1900Z-201011T0500Z/
Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range-
Including the cities of Dubois, Spencer, Edie School, Small, 
Howe, Arco, Mackay, Chilly, and Borah Peak
320 AM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The cities of Dubois, Spencer, Edie School, Small, 
  Howe, Arco, Mackay, Chilly, and Borah Peak.

* WHEN...From 1 PM to 11 PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-102100-
/O.CON.KPIH.WI.Y.0027.201010T1900Z-201012T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
320 AM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
  Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
  Shelley, and Fort Hall.

* WHEN...From 1 PM MDT this afternoon to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
684 
WWUS75 KPIH 101902
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
102 PM MDT Sat Oct 10 2020

IDZ052>054-111200-
/O.NEW.KPIH.WI.Y.0028.201012T1800Z-201013T0000Z/
/O.CON.KPIH.WI.Y.0027.000000T0000Z-201012T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
102 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT MONDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 mph
  with gusts up to 50 mph expected. For the second Wind Advisory
  on Monday, southwest winds 30 to 40 mph with gusts up to 55 mph
  expected.

* WHERE...Highest blowing dust impact areas include: Interstate 15
  from Idaho Falls to Roberts, Highways 20 and 26 across INL,
  Interstate 86 from American Falls to Pocatello. Communities in
  the Advisory include Mud Lake, Idaho Falls, Rexburg, St.
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort
  Hall.

* WHEN...For the first Wind Advisory, until 6 PM MDT Sunday. For 
  the second Wind Advisory, from noon to 6 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Areas of blowing dust will create pockets of very low visibility
  and difficult driving conditions. Visibility could rapidly
  change over very short distances. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ064-065-111200-
/O.NEW.KPIH.WI.Y.0028.201012T1800Z-201013T0000Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
102 PM MDT Sat Oct 10 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT MONDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Highway 26 east of Idaho Falls to Palisades. Highway 33
  east of Rexburg to Driggs. Including the communities of Victor,
  Ashton, Tetonia and Driggs.

* WHEN...From noon to 6 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust along Highways 33 and 26 could cause rapid
  changes in visibility and very low visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ067>069-110500-
/O.CON.KPIH.WI.Y.0027.000000T0000Z-201011T0500Z/
Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range-
Including the cities of Dubois, Spencer, Edie School, Small, 
Howe, Arco, Mackay, Chilly, and Borah Peak
102 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The cities of Dubois, Spencer, Edie School, Small, 
  Howe, Arco, Mackay, Chilly, and Borah Peak.

* WHEN...Through 11 PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
533 
WWUS75 KPIH 110355
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
955 PM MDT Sat Oct 10 2020

IDZ067>069-110500-
/O.CAN.KPIH.WI.Y.0027.000000T0000Z-201011T0500Z/
Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range-
Including the cities of Dubois, Spencer, Edie School, Small, 
Howe, Arco, Mackay, Chilly, and Borah Peak
955 PM MDT Sat Oct 10 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished around the Lost River Valley into the Dubois
area for the night.

$$

IDZ052>054-111200-
/O.CON.KPIH.WI.Y.0027.000000T0000Z-201012T0000Z/
/O.CON.KPIH.WI.Y.0028.201012T1800Z-201013T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
955 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT MONDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 
  mph with gusts up to 50 mph expected. For the second Wind 
  Advisory on Monday, southwest winds 30 to 40 mph with gusts up 
  to 55 mph expected.

* WHERE...Highest blowing dust impact areas include: Interstate 
  15 from Idaho Falls to Roberts, Highways 20 and 26 across INL, 
  Interstate 86 from American Falls to Pocatello. Communities in 
  the Advisory include Mud Lake, Idaho Falls, Rexburg, St. 
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall.

* WHEN...For the first Wind Advisory, until 6 PM MDT Sunday. For 
  the second Wind Advisory, from noon to 6 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Areas of blowing dust will create pockets of very low visibility
  and difficult driving conditions. Visibility could rapidly 
  change over very short distances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ064-065-111200-
/O.CON.KPIH.WI.Y.0028.201012T1800Z-201013T0000Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
955 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT MONDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Highway 26 east of Idaho Falls to Palisades. Highway 
  33 east of Rexburg to Driggs. Including the communities of 
  Victor, Ashton, Tetonia and Driggs.

* WHEN...From noon to 6 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Patchy blowing dust along Highways 33 and 26 could cause rapid 
  changes in visibility and very low visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
948 
WWUS75 KPIH 110912
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
312 AM MDT Sun Oct 11 2020

IDZ052>054-120000-
/O.CON.KPIH.WI.Y.0027.000000T0000Z-201012T0000Z/
/O.CON.KPIH.WI.Y.0028.201012T1800Z-201013T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
312 AM MDT Sun Oct 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT MONDAY...

* WHAT...For the first Wind Advisory, west winds 25 to 35 mph with
  gusts up to 50 mph. For the second Wind Advisory, southwest
  winds 30 to 35 mph with gusts up to 50 mph expected.

* WHERE...Highest blowing dust impact areas include: Interstate 
  15 from Idaho Falls to Roberts, Highways 20 and 26 across INL, 
  Interstate 86 from American Falls to Pocatello. Communities in 
  the Advisory include Mud Lake, Idaho Falls, Rexburg, St. 
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall.

* WHEN...For the first Wind Advisory, until 6 PM MDT this 
  evening. For the second Wind Advisory, from noon to 6 PM MDT 
  Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ064-065-120000-
/O.CON.KPIH.WI.Y.0028.201012T1800Z-201013T0000Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
312 AM MDT Sun Oct 11 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Highway 26 east of Idaho Falls to Palisades. Highway 
  33 east of Rexburg to Driggs. Including the communities of 
  Victor, Ashton, Tetonia and Driggs.

* WHEN...From noon to 6 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 9, 3:14 AM MDT, 10 hours 44 minutes earlier.

Area forecast discussion, Oct 9, 3:14 AM MDT, 10 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
314 AM MDT Fri Oct 9 2020

.DISCUSSION...
Today will be a carbon copy weather-wise from much of this past week
with above normal temps and precip-free conditions. Things change as
we move into tomorrow as the much advertised pattern change finally
arrives across eastern Idaho. An upper-level trough digging into the
Pacific NW will bring widespread precip, including snow, gusty winds
and much colder air to eastern Idaho. Rain showers are expected for
all of Eastern Idaho at some point Saturday evening and into the
overnight hours Sunday AM. QPF amounts will range from about a tenth
to around 1/2 inch, highest across the Central Mountains. Meanwhile,
snow levels will begin to quickly decrease as a frontal passage
pushes through our area on Sunday morning, dropping to around 5,500
feet. This will allow for some areas, namely Stanley, Island Park,
and the higher terrain, to see a rain and snow mixture overnight
likely becoming mostly snow by Sunday morning, especially for the
Eastern Idaho passes. Snow amounts of 1 to 2 inches are possible
around Stanley with perhaps a dusting as far south as Ketchum. Will
likely see some light measurable snow over towards Island Park as
well on Sunday. Meanwhile, snow amounts in the Central Mountains are
expected to range anywhere from 1 to 6 inches upward of 10 inches at
the highest elevations. As all the precip is ongoing, strong winds
are also expected with the frontal passage likely in the 15 to 25
mph range with some stronger gusts forecast in the valleys. Even
stronger winds will be likely across the mountain tops.

Beyond Sunday, the area will reside in upper-level northwesterly
flow aloft which will bring additional impulses of energy through
the region over the coming days. This will likely produce some
isolated to scattered precip chances through mid-week especially
across the higher terrain. Temperatures will feel more fall-like for
much of next week as this weekend system appears to have finally
brought fall to eastern Idaho for at least the next week, if not
longer. McKaughan

&&

.AVIATION...
VFR weather is expected during the next 24 hours. Smoke will
continue to be in the air, but any restrictions will be very limited
unless local fires flare up and add smoke to the skies.  Winds will
be a touch lighter than yesterday.  Keyes

&&

.FIRE WEATHER...
Our pattern change will continue through the weekend. We remain
dry today with very humidity holding for one more day. The winds
will be lighter, but with the combination of extreme dryness and
Haines of 5/6...it may not take much for fires to flare up or
start. Nothing at the moment though is headline worthy for today.
For Saturday, rain showers arrive from west to east later in the
day along with strong winds and cold front. Gusts of 25-35 mph are
expected with some gusts in the central mountains and Montana
border region pushing over 40 mph. Humidity values will be rising
along with Haines dropping, but the winds alone COULD allow fires
to spread. Again, we are not looking at any Red Flag Warnings with
the front. Rain and snow showers continue Saturday night into
Sunday. Snow levels in the central mountains Sunday morning drop
to around 5000ft and 5500-6500ft elsewhere. Snow amounts vary
quite a bit though, with many areas seeing an inch or less, except
in the central mountains. Some areas between 5500- 6500ft may see
2-4 inches, with higher amounts above 7500ft. Wetting rains are
likely in the mountains, a little less likely across the Snake
Plain but certainly possible. Favored areas across 411, 413, 422
and 475, could see 0.50-1.20 inches...highest across the central
mountains. Other areas within our mountain fire zones are looking
at 0.10-0.50 inches through Monday morning. We will need to be on
the look out for debris flow issues on several burn scars,
especially the Trap and Badger Fires. Heading into the middle of
next week, strong northwest flow continues with the pattern slowly
shifting north again. There will be some occasional rain and
mountain snow showers across the mountains before things totally
dry out by the end of next week. We will see little temperature
moderation in this pattern, keeping temperatures close to normal
based on the current forecast. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.